Hail, Marathon
- When
- May 6, 2:51 PM CST to 2:59 PM CST
- Where
- Marathon County, Rozellville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.750, -90.017
A low pressure system over southeast Minnesota moved east across central Wisconsin during the late afternoon and early evening hours. Severe thunderstorms developed in the unstable air near the intersection of a warm front and a cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system over southeast Minnesota moved east across central Wisconsin during the late afternoon and early evening hours. Severe thunderstorms developed in the unstable air near the intersection of a warm front and a cold front. There were numerous reports of large hail and some funnel clouds.Large hail damaged vehicles and buildings, stripping the siding from some houses, in Appleton (Calumet co.) and Menasha (Winnebago co.). Hail up to golf ball size covered the ground in Appleton.One weak tornado was on the ground for 4 miles and moved across Lake Winneconne. Another briefly touched down north of Oshkosh. No damage was reported with either tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 12 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 AM CDT MON MAY 6 2002 FRONTAL SYSTEM NOW OVER SOUTHERN WISCONSIN GETTING A LITTLE PUSH FROM CONVECTION ALONG IT...BUT WILL WANT TO RETURN NORTH LATER TODAY AS THERE ARE STRONG SOUTH WINDS IN THE BOUNDARY LAYER (ACARS SOUNDING FROM OHARE HAD WINDS FROM 210 AT 54 KNOTS AT 0615 UTC). IT SHOULD BE THE FOCUS OF SOME CONTINUING SHOWERS AND THUNDERSTORMS THROUGH ABOUT NOON...THEN THERE SHOULD BE A BREAK UNTIL LATE IN THE DAY WHEN SOME UPPER FORCING ARRIVES FROM THE NORTHWEST. FRONT WILL MAKE HIGH TEMPERATURE FORECASTING DIFFICULT TODAY...WITH HIGHS IN THE 40S NEAR THE MICHIGAN BORDER AND NEAR 70 ACROSS THE SOUTHERN COUNTIES. FRONT SHOULD GET A GOOD SHOVE TO THE SOUTH TONIGHT AND STAY DOWN THERE FOR A DAY OR SO. THIS SHOULD ALLOW A GENERALLY DRY FORECAST FOR TONIGHT THROUGH TUESDAY NIGHT. COORDINATED WITH MARQUETTE...THANK YOU. .GRB...NONE. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO WISCONSIN RAPIDS LINE. A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE. SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR TONIGHT. THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1100 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A MARSHFIELD TO WAUPACA TO CHILTON LINE. A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AS WEAK LOW PRESSURE SHIFTS EAST ALONG THE BOUNDARY. CLEARING SKIES WILL SPREAD ACROSS CENTRAL WISCONSIN...ALLOWING TEMPERATURES TO QUICKLY WARM INTO THE 70S. THE WARM TEMPERATURES... COMBINED WITH INCREASING LOW LEVEL MOISTURE...WILL GENERATE ENOUGH INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS ACROSS CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY. THE STORMS SHOULD DEVELOP OVER WEST CENTRAL WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN TRACK EAST THROUGH CENTRAL AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER GROUPS IN CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
11 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295752, 5295753, 5295754, 5295845, 5295846, 5295847, 5295848, 5295849, 5295850, 5295852, 5295851, 5295853, 5295856, 5295854, 5295855.